Alert archive / Kansas / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 240, NWS Springfield, MO
NWS Springfield, MO issued this severe thunderstorm warning at Sep 6, 2012, 10:21 AM CDT for Bourbon County, Kansas. It was in force for 39 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Sep 6, 2012, 10:21 AM CDT (15:21 UTC)
- Expired
- Sep 6, 2012, 11:00 AM CDT
- In force
- 39 min
- Issued by
- NWS Springfield, MO
- Area
- Storm-based polygon
- Hail
- 0.75 in
- Wind
- 60.0 mph
County Bourbon County, KS
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Topeka, KS (KTOP), launched 12:00Z, 3.4 hours before the alert went out and 141 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1926 m above ground
- 0-6 km bulk shear
- 20 kt
- 0-1 km storm-relative helicity
- 70 m²/s²
- 0-3 km storm-relative helicity
- 138 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
815
WUUS53 KSGF 061521
SVRSGF
KSC011-061600-
/O.NEW.KSGF.SV.W.0240.120906T1521Z-120906T1600Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1021 AM CDT THU SEP 6 2012
THE NATIONAL WEATHER SERVICE IN SPRINGFIELD HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
BOURBON COUNTY IN SOUTHEAST KANSAS...
* UNTIL 1100 AM CDT
* AT 1019 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED 5 MILES SOUTH OF
BRONSON...AND MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
* LOCATIONS IMPACTED INCLUDE...
BRONSON...DEVON...FORT SCOTT...FULTON...GARLAND...HAMMOND...
HARDING...HIATTVILLE...MARMATON...PAWNEE STATION...PETERSBURG...
PORTERVILLE...REDFIELD...UNIONTOWN AND XENIA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3798 9508 3804 9462 3768 9462 3769 9509
TIME...MOT...LOC 1520Z 263DEG 27KT 3782 9508
HAIL...0.75IN
WIND...60 MPH
$$
BOXELL2 follow-up statements
919
WWUS53 KSGF 061547
SVSSGF
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1047 AM CDT THU SEP 6 2012
KSC011-061600-
/O.CON.KSGF.SV.W.0240.000000T0000Z-120906T1600Z/
BOURBON KS-
1047 AM CDT THU SEP 6 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT FOR BOURBON COUNTY
UNTIL 1100 AM CDT...
AT 1042 AM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR REDFIELD...
AND MOVING EAST AT 30 MPH.
HAZARD...60 MPH WIND GUSTS AND PENNY SIZE HAIL.
SOURCE...RADAR INDICATED.
IMPACT...MINOR DAMAGE TO VEHICLES...ROOFS AND WINDOWS. MINOR TREE
DAMAGE...WITH LIMBS UP TO ONE INCH IN DIAMETER BROKEN.
LOCATIONS IMPACTED INCLUDE...
DEVON...FORT SCOTT...FULTON...GARLAND...HAMMOND...HARDING...
MARMATON...PETERSBURG...REDFIELD AND UNIONTOWN.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
&&
LAT...LON 3775 9504 3798 9501 3804 9462 3768 9462
TIME...MOT...LOC 1547Z 263DEG 27KT 3784 9483
HAIL...0.75IN
WIND...60 MPH
$$319 WWUS53 KSGF 061555 SVSSGF SEVERE WEATHER STATEMENT NATIONAL WEATHER SERVICE SPRINGFIELD MO 1055 AM CDT THU SEP 6 2012 KSC011-061605- /O.EXP.KSGF.SV.W.0240.000000T0000Z-120906T1600Z/ BOURBON KS- 1055 AM CDT THU SEP 6 2012 ...THE SEVERE THUNDERSTORM WARNING FOR BOURBON COUNTY WILL EXPIRE AT 1100 AM CDT... THE CLUSTER OF STORMS WHICH PROMPTED THE WARNING HAVE WEAKENED BELOW SEVERE LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY. HOWEVER...GUSTY WINDS ARE STILL POSSIBLE WITH THIS CLUSTER OF THUNDERSTORMS. LAT...LON 3775 9504 3798 9501 3804 9462 3768 9462 TIME...MOT...LOC 1555Z 263DEG 27KT 3785 9475 $$ BOXELL
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Springfield, MO wrote its last area forecast discussion before this severe thunderstorm warning went out at Sep 6, 6:28 AM CDT, 3 hours 53 minutes earlier.
Area forecast discussion, Sep 6, 6:28 AM CDT, 3 hours 53 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE SPRINGFIELD MO 628 AM CDT THU SEP 6 2012 ...AVIATION UPDATE... .DISCUSSION... MAIN FOCUS WILL BE WITH CONVECTIVE PRECIPITATION CHANCES AND SEVERE STORM POSSIBILITIES BOTH TODAY AND AGAIN ON FRIDAY. CURRENTLY...WEAK FRONTAL BOUNDARY STRETCHES FROM SOUTHEAST KANSAS INTO CENTRAL MISSOURI. SOME SCATTERED CONVECTION HAS DEVELOPED OVER SOUTH CENTRAL KANSAS IN THE VICINITY OF THIS FRONT AND SOME UPPER LEVEL ENERGY. FRONT IS EXPECTED TO SLOWLY DRIFT SOUTH AND DIMINISH OVER THE OZARKS THIS AFTERNOON WITH SOME UPPER LEVEL ENERGY MOVING INTO THE AREA FROM THE WEST. AFTERNOON ML CAPES OF 1500-2500 J/KG WITH WEAK TO NO INHIBITION SHOULD YIELD A FEW STORMS DURING THE AFTERNOON ACROSS THE AREA. HAVE THE BEST OPPORTUNITY OVER SOUTHERN MISSOURI INTO SOUTHEAST KANSAS DURING THE AFTERNOON. SOME OF THE ACTIVITY CURRENTLY OVER NEAR ICT MAY MAKE IT INTO SOUTHEAST KANSAS AND FAR WESTERN MISSOURI DURING THE MORNING. BY TONIGHT...A STRONG UPPER LEVEL WAVE WILL BEGIN TO DROP SOUTHEAST ACROSS THE NORTHERN PLAINS AND UPPER MISSISSIPPI VALLEY REGIONS AND WILL SEND A STRONG SURFACE FRONT SOUTHEAST INTO CENTRAL KANSAS AND NORTHERN MISSOURI BY 12Z FRI. CONVECTION IS EXPECTED TO DEVELOP AHEAD OF THE FRONT AND MAY PUSH INTO THE NORTHWESTERN PORTION OF THE CWA BY FRIDAY MORNING. THE BETTER CHANCE OF THUNDERSTORMS WILL BE FRIDAY INTO FRIDAY EVENING AS THE STRONG FRONT/UPPER LEVEL TROUGH SWING THROUGH. SEVERITY WILL LIKELY DEPEND UPON HOW MUCH SURFACE HEATING CAN OCCUR AHEAD OF THE FRONT FRIDAY. EARLIER PRECIPITATION AND CLOUD COVER COULD LIMIT AFTERNOON INSTABILITY ALTHOUGH MODELS STILL SUGGESTING AROUND 1500-2000 J/KG OF CAPE WITH SUFFICIENT 0-6KM WIND SHEAR FOR A SEVERE RISK. MAIN RISK WILL LIKELY BE WITH DAMAGING STRAIGHT LINE WINDS AS A LINE OF STORMS IS EXPECTED TO DEVELOP ALONG AND AHEAD OF THE FRONT. LARGE HAIL WOULD ALSO BE POSSIBLE IF A DECENT AMOUNT OF CAPE CAN BE REALIZED. THIS SHOULD BE A FAIRLY PROGRESSIVE SYSTEM AND SHOULD CLEAR THE PRECIPITATION OUT OF THE AREA BY 12Z SAT. A MUCH COOLER AND DRIER AIR MASS WILL MOVE IN BEHIND THE CONVECTION AND FRONT AND LINGER THROUGH THE WEEKEND. BY TUESDAY OF NEXT WEEK...UPPER TROUGH WILL SHIFT EAST AND BE REPLACED WITH AN UPPER LEVEL RIDGE OVER THE CENTRAL U.S. AND A RETURN TO WARMER TEMPERATURES OVER THE REGION. LINDENBERG && .AVIATION... PILOTS FLYING IN AND OUT OF THE SOUTHWEST MISSOURI AIRPORTS CAN EXPECT MAINLY VFR CONDITIONS OVER THE NEXT 24 HOURS. PILOTS SHOULD MONITOR RADAR TRENDS THROUGH TODAY AS AN ISOLATED THUNDERSTORM OR TWO CAN NOT BE RULED OUT. A STRONG STORM SYSTEM WILL APPROACH THE OZARKS FROM THE NORTHWEST BY FRIDAY. A LARGE AREA OF SHOWERS AND THUNDERSTORMS WILL IMPACT SOUTHERN MISSOURI WITH WIDESPREAD RAINFALL. THIS ACTIVITY WILL LIKELY LOWER FLIGHT CATEGORIES THROUGH MUCH OF THE DAY ON FRIDAY. CRAMER && .SGF WATCHES/WARNINGS/ADVISORIES... MO...NONE. KS...NONE. &&
Hazardous weather outlook, Sep 6, 7:37 AM CDT, 2 hours 44 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE SPRINGFIELD MO 737 AM CDT THU SEP 6 2012 KSZ073-097-101-MOZ055>058-066>071-077>083-088>098-101>106-071245- BOURBON-CRAWFORD-CHEROKEE-BENTON-MORGAN-MILLER-MARIES-VERNON- ST. CLAIR-HICKORY-CAMDEN-PULASKI-PHELPS-BARTON-CEDAR-POLK-DALLAS- LACLEDE-TEXAS-DENT-JASPER-DADE-GREENE-WEBSTER-WRIGHT-NEWTON- LAWRENCE-CHRISTIAN-DOUGLAS-HOWELL-SHANNON-MCDONALD-BARRY-STONE- TANEY-OZARK-OREGON- 737 AM CDT THU SEP 6 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF THE MISSOURI OZARKS AND EXTREME SOUTHEAST KANSAS. .DAY ONE...TODAY AND TONIGHT. WEATHER HAZARDS EXPECTED... LIMITED HAIL RISK. LIMITED THUNDERSTORM WIND DAMAGE RISK. ELEVATED LIGHTNING RISK. ELEVATED EXCESSIVE HEAT RISK. DISCUSSION... A WEAK FRONTAL BOUNDARY WILL REMAIN OVER THE OZARKS REGION AND WILL INTERACT WITH INCREASING AFTERNOON INSTABILITY. SCATTERED AFTERNOON THUNDERSTORMS WILL BE POSSIBLE WITH SOME OF THESE STORMS APPROACHING SEVERE LIMITS. WIND GUSTS UP TO 60 MPH AND HAIL TO THE SIZE OF QUARTERS WILL BE POSSIBLE. AFTERNOON HEAT INDEX VALUES WILL REACH THE MID 90S TO AROUND 102 TODAY. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY. THE GREATEST RISK FOR SEVERE WEATHER WILL OCCUR ON FRIDAY. THE RISK OF SEVERE STORMS COULD INCREASE ON FRIDAY DEPENDING ON THE AMOUNT OF INSTABILITY THAT DEVELOPS. THE MAIN SEVERE WEATHER RISK WOULD BE WITH DAMAGING STRAIGHT LINE WIND. IF ENOUGH INSTABILITY CAN DEVELOP...THEN LARGE HAIL WOULD ALSO BE POSSIBLE. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT. && THIS PRODUCT IS NOW AVAILABLE IN GRAPHICAL FORMAT...ALONG WITH OTHER WEATHER...HYDROLOGICAL AND CLIMATE INFORMATION...AT HTTP://WWW.CRH.NOAA.GOV/SGF(ALL LOWERCASE) CRAMER
In the hours before
Special weather statement, Sep 6, 10:16 AM CDT, 5 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SPRINGFIELD MO
1016 AM CDT THU SEP 6 2012
KSZ073-061545-
BOURBON KS-
1016 AM CDT THU SEP 6 2012
...SIGNIFICANT WEATHER ADVISORY FOR BOURBON COUNTY UNTIL 1045 AM
CDT...
AT 1015 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM 8 MILES NORTHWEST OF PORTERVILLE...OR 19 MILES
NORTH OF ST. PAUL...MOVING EAST AT 25 MPH. WINDS AROUND 50 MPH ARE
EXPECTED WITH THIS STORM.
LOCATIONS IMPACTED INCLUDE BRONSON...DEVON...FORT SCOTT...FULTON...
GARLAND...HAMMOND...HARDING...HIATTVILLE...MAPLETON...MARMATON...
PAWNEE STATION...PETERSBURG...PORTERVILLE...REDFIELD...UNIONTOWN AND
XENIA.
PEOPLE IN BOURBON COUNTY...INCLUDING UNIONTOWN AND REDFIELD...SHOULD
MONITOR THE WEATHER SITUATION CLOSELY. LISTEN FOR POSSIBLE WARNINGS
AND BE PREPARED TO TAKE APPROPRIATE ACTION SHOULD SEVERE WEATHER
THREATEN.
LAT...LON 3804 9509 3805 9477 3805 9464 3804 9462
3767 9462 3767 9488 3768 9488 3768 9509
TIME...MOT...LOC 1516Z 264DEG 21KT 3780 9517
BOXELLThe office that day
Everything else NWS Springfield, MO issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Sep 6, 10:16 AM CDT | Special Weather Statement | SGF | Bourbon | 29 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.